Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

June 16, 2021Washington County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 16, 2021, 6:02 PM MDT for Washington County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 6:02 PM MDT (00:02 UTC)
Expired
Jun 16, 2021, 6:30 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO

County Washington County, CO

The radar

The Denver radar (KFTG), 115 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
4140 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS85 KBOU 170002
SPSBOU

Special Weather Statement
National Weather Service Denver CO
602 PM MDT Wed Jun 16 2021
 
COZ049-170030-
Washington County CO-
602 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON COUNTY
UNTIL 630 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm over
Anton, or 29 miles south of Akron, moving southeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Anton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3979 10332 3985 10310 3971 10302 3964 10325
TIME...MOT...LOC 0002Z 332DEG 4KT 3973 10318 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:03 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 16, 3:03 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
303 PM MDT Wed Jun 16 2021

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM MDT Wed Jun 16 2021

Showers and storms are ongoing across the area this afternoon with
some areas receiving brief strong gusts of wind. Under the
stronger storms, wind gusts up to 50 mph are possible due to
inverted-V soundings that are well mixed up to 500 mb. There are
two boundaries that will end up being the focus for storms late
this afternoon and evening. One of the boundaries is across Weld
and northern Morgan counties right now which is associated with a
cold front draped across the northern plains. There are stronger
northeast winds behind this front that are aiding in convergent,
upslope flow. PoPs were increased across the northeast corner to
account for the chance of storms forming along this boundary.
There's another boundary showing up on radar and observations that
goes from Akron south-southwestward to Limon. Storms have
initiated there and additional storm development is likely. PoPs
were also increased along this boundary.

Showers and storms will come to and end shortly after sunset
tonight with the loss of instability. It will be a rather mild
night with low temperatures staying 10 to 15 degrees above normal.

The overall pattern will remain very similar tomorrow as the
strong ridge over the Four Corners region refuses to move. Many
record high temperatures are again expected with Denver right on
the borderline of reaching 100. Since a weak cold front will move
through the area tonight bringing in slightly higher moisture
values and smoke is expected to be the same or slightly higher, I
went with a high of 99 in Denver. It could very easily reach 100
though and should set a record as the current record is 98.

Showers and storms will develop in the afternoon initially over
the mountains and foothills. By the mid to late afternoon these
isolated showers and storms will spread across plains. There will
be decent convergent flow across the Palmer Divide which will
likely make that area the focus for the best coverage of storms.
The PoPs reflect the higher coverage across that area. With
inverted-V soundings up to 500 mb again, strong, gusty winds will
be likely out of the more intense storms with gusts up to 50 mph
possible. The only other concern will be elevated fire danger
across North Park as winds could gusts up to 25 mph with relative
humidity down to 10 percent there.

.LONG TERM...(Thursday night through Wednesday)
Issued at 130 PM MDT Wed Jun 16 2021

High pressure still centered over the four corners gets smashed
flat by a series of troughs moving across southern Canada. By the
weekend the high shifts west over northern Baja, with weak
northwesterly flow over the forecast area. Early next week flow
becomes much more amplified over the US, with a western ridge and
trough in the east.

Thursday night still on the warm side of the pattern change, with
very warm overnight lows. Slight chance for showers and
thunderstorms in northeast CO with residual CAPE from the day
around 2000-3000 j/kg and dewpoints in the 50s.

Welcome relief to many happens on Friday, with a cool front
moving in from the north during the day. 700 mb temps start off
around 17c, cooling into the low to mid teens by the end of the
day. Not much, but enough to knock max temps down to a few degrees
above normal on the plains. Little to no change in the mountains,
with highs Thursday similar to this week. Elevated CAPE on the
plains gets above 3000 j/kg on Friday, but little moisture to work
with and frontal inversion will keep anything surface based from
forming. Modest CAPEs in our mountains mainly south of I-70 for
chance pops in the mountains and out onto the Palmer Ridge.

Through the weekend upper flow turns more northwesterly as the
ridge shifts west, keeping the region under lower heights and
cooler temperatures. Saturday still warm, a few degrees above
normal. More cooling on Sunday with a passage of another upper
wave. Per the midnight shifts discussion about the slower Euro
model, it has caught up and supports the cooler Sunday highs.
Below normal temperatures Monday with the passage of another
surface front and upper level wave, with forecast highs in the
70s. Warmer Tuesday and Wednesday as upper ridge begins to shift
east. Drier with lower pops in the building ridge and dry
southwest mid level flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 230 PM MDT Wed Jun 16 2021

VFR conditions through the TAF period. Showers around the area are
producing outflow boundaries that may impact the winds at DEN
through the afternoon. The air aloft over DEN seems rather stable
so any outflow boundary would be in a weakening form as it pushes
through the terminal. Gusts up to 30 knots are possible. Winds
will eventually pick up a southeasterly component this evening
before going to drainage later tonight. Weak winds are expected
tomorrow morning with afternoon virga showers producing outflow
boundaries again.

&&

.HYDROLOGY...
Issued at 230 PM MDT Wed Jun 16 2021

There is a low risk of burn area flooding on Thursday as there is
not enough instability or moisture to produce heavy rainfall out
of showers and storms that form. Any storm would be short-lived
and mainly wind producers.

Low risk of burn area flooding Friday through early next week.
Afternoon showers and thunderstorms, mainly to the south of the
burn areas but could extend north into the burn areas. Coverage
will be widely scattered, and any storms that do form or move into
the burn areas should keep moving and rainfall will be light.
Tuesday and Wednesday forecast to be dry.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Hanson
AVIATION...Danielson
HYDROLOGY...Danielson/Hanson
Hazardous weather outlook, Jun 16, 11:02 AM MDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Wed Jun 16 2021

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Wed Jun 16 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Hot and dry weather will persist today with highs in the upper 90s
to lower 100s on the plains and upper 80s and lower 90s in the
mountains. Isolated thunderstorms are expected to develop over the
high terrain in the afternoon and move southeast over the plains
in the evening, producing mainly gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot conditions are expected to continue on Thursday with the
potential for record breaking heat. High temperatures on the
plains will be in the upper 90s to around 100 degrees,  while
there will be enough moisture for isolated late day showers and
thunderstorms with gusty winds the main threat.

A cool front will bring some relief to the heat on Friday with
high temperatures dropping 5 to 10 degrees. Moisture will slowly
increase through the end of the week and into the weekend, which
would bring the return of scattered showers and thunderstorms,
especially over the mountains and higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 16, 2:09 PM MDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Denver CO
209 PM MDT Wed Jun 16 2021

COZ038-162030-
Larimer County Below 6000 Feet/Northwest Weld County CO-
209 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
230 PM MDT...

At 207 PM MDT, Doppler radar was tracking showers and a few
thunderstorms from near Livermore to north of Fort Collins moving
northeast at 5 mph.

Wind gusts up to 50 mph will be possible with these showers
and thunderstorms.

Locations impacted include...
Wellington and Livermore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4089 10507 4069 10495 4060 10513 4080 10527
      4082 10523 4082 10520 4081 10518 4083 10516
      4085 10517 4086 10513 4086 10512
TIME...MOT...LOC 2007Z 241DEG 6KT 4075 10513

RPK
Special weather statement, Jun 16, 4:59 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Denver CO
459 PM MDT Wed Jun 16 2021

COZ051-162330-
Phillips County CO-
459 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PHILLIPS COUNTY
UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Paoli, or 5 miles southwest of Holyoke, moving
southeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Holyoke and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4045 10241 4062 10249 4066 10232 4049 10226
TIME...MOT...LOC 2259Z 332DEG 5KT 4055 10240

RPK
Special weather statement, Jun 16, 6:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
602 PM MDT Wed Jun 16 2021

COZ049-170030-
Washington County CO-
602 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON COUNTY
UNTIL 630 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm over
Anton, or 29 miles south of Akron, moving southeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Anton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3979 10332 3985 10310 3971 10302 3964 10325
TIME...MOT...LOC 0002Z 332DEG 4KT 3973 10318

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:56 PM MDTSpecial Weather StatementBOULogan34 min
Jun 16, 7:19 PM MDTSpecial Weather StatementBOULogan26 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.